Year : 2016 | Volume
: 43 | Issue : 2 | Page : 80--81
Vishwanatha Sham Alamela1, Mahesh Desai2, C Arunkumar2,
1 Department of Psychiatry, Karnataka Institute of Medical Sciences, Hubli, Karnataka, India
2 Karnataka Institute of Medical Sciences, Hubli, Karnataka, India
Vishwanatha Sham Alamela
Department of Psychiatry, Karnataka Institute of Medical Sciences, Hubli - 580 022, Karnataka
Disulfiram (DSF) is most commonly used as avertive therapy in day to day practice in deaddiction devision, have many side effects but dystonia is an uncommon side effect. Here we report a case of 34 year-old-male who is suffering from disulfiram induced dystonia. clinician should be aware of this side effect as this may influence the drug compliance and maintainig abstinence from the alcohol.
|How to cite this article:|
Alamela VS, Desai M, Arunkumar C. Disulfiram-induced dystonia.J Sci Soc 2016;43:80-81
|How to cite this URL:|
Alamela VS, Desai M, Arunkumar C. Disulfiram-induced dystonia. J Sci Soc [serial online] 2016 [cited 2021 May 18 ];43:80-81
Available from: https://www.jscisociety.com/text.asp?2016/43/2/80/182603
The cases of disulfiram-induced dystonia have been reported earlier with evidence of lesions produced by metabolite of disulfiram (carbon disulfide) in the striatopallidal area which showed in brain imaging. This case is the first to report without the changes in brain imaging studies.
Disulfiram-induced parkinsonism and catatonia with negative computed tomography (CT) scan reported in less severe cases.  Disulfiram is metabolized to carbon disulfide and produces lesions at the globus pallidus and substantia nigra pars reticulata. 
SIGNIFICANCE OF CASE
Disulfiram is most commonly used avertive agent in de-addiction division.
There are a total of five articles published all of which showing evidence of lesion in striatopallidal region.
This case is the first one to report without the evidence of lesions on brain imaging studies.
To stress on the importance of disulfiram-induced dystonia in alcohol de-addiction treatment.
A Mr. X 34-year-old married male diagnosed as alcohol dependence syndrome since 15 years was admitted in our hospital for de-addiction treatment 3 months back, after detoxification with patient's consent, started on tablet disulfiram 250 mg daily at night, tablet lorazepam 2 mg one tablet at night, tablet multivitamin one tablet in the afternoon, following that he had abstained from alcohol since 3 months. Then, patient presented with 1 day history of sudden onset of experiencing deviation of neck to the left side and posturing, which was also associated with uprolling of eyeballs (oculogyric crisis). No history of loss of consciousness, altered sensorium, tonic-clonic movements of limbs, tongue bite, frothing, head injury, fever, antipsychotic drug intake, slowness of movement, and stiffness of joints or tremors.
Examination revealed sustained deviation of neck to the left side with dystonic posturing and oculogyric crisis with preserved consciousness and orientation.
The patient was admitted, and tablet disulfiram was withholded, whereas other two tablets continued. Patient was given injection promethazine 25 mg intramuscular (IM). Routine laboratory tests were all normal. CT brain showed - Mild diffuse cerebral atrophy, electroencephalography showed normal activity, and magnetic resonance imaging (MRI) brain showed - Mild diffuse cerebral atrophy.
Response to treatment
Half an hour after giving injection promethazine HCL 25 mg IM, dystonia relieved, the injection continued for 5 days once daily IM and patient was evaluated for dystonia, with this, we concluded the diagnosis of disulfiram-induced dystonia.
DISCUSSION AND CONCLUSION
The symptoms suggestive of basal ganglia disease , were observed after disulfiram treatment. Disulfiram-induced dystonia is well-documented. , Cases of disulfiram-induced dystonia with positive CT and MRI brain have been reported with striatopallidal degeneration. However, cases with negative CT and MRI brain have not been reported. Our case report provided the first kind of the evidence of disulfiram-induced dystonia, associated with long-term treatment of normal dose of disulfiram.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Laplane D, Attal N, Sauron B, de Billy A, Dubois B. Lesions of basal ganglia due to disulfiram neurotoxicity. J Neurol Neurosurg Psychiatry 1992;55: 925-9.|
|2||Borrett D, Ashby P, Bilbao J, Carlen P. Reversible, late-onset disulfiram-induced neuropathy and encephalopathy. Ann Neurol 1985;17:396-9.|
|3||Marsden CD. The mysterious motor function of the basal ganglia: The Robert Wartenberg lecture. Neurology 1982;32:514-39.|
|4||Krauss JK, Mohadjer M, Wakhloo AK, Mundinger F. Dystonia and akinesia due to pallidoputaminal lesions after disulfiram intoxication. Mov Disord 1991;6:166-70.|